Hail, Val Verde
- When
- May 4, 4:07 PM CST
- Where
- Val Verde County, 4.08 mi NE of Amistad Res West
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.520, -101.170
A thunderstorm produced nickel size hail in the Amistad Acres community.
An upper level shortwave trough provided lift over the higher terrain in Mexico generating thunderstorms which moved into a warm, moist airmass in South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough provided lift over the higher terrain in Mexico generating thunderstorms which moved into a warm, moist airmass in South Central Texas. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 1:56 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 256 PM CDT Thu May 4 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 255 PM CDT Thu May 4 2023 Key Messages * There is a Level 2 of 5 Risk for severe storms from late this afternoon and evening across most of South Central Texas. * Forecast confidence continues to remain low regarding coverage and exact placement of storms. However, any storms that form will be capable of producing large to very large hail and damaging wind gusts. * The primary window for severe storms today is between 4 PM and Midnight. * Isolated storms will also occur again late Friday afternoon and evening. A few severe storms could be possible, producing large hail and damaging wind gusts. Overall, no significant changes have been made to the forecast for this afternoon and evening. This hi-res models vary in their respective solutions with regard to locations favored for thunderstorm development. Given the clearing out west along the Rio Grande, this area will likely see isolated to widely scattered thunderstorm development begin around 4 PM. Storms should continue to develop over the Rio Grande plains while generally moving eastward toward portions of the Hill Country and I-35 corridor from San Antonio southward during the evening hours. The other favored location for convection during the late afternoon hours will be farther north across the Edwards Plateau, where the dryline will help initiate convection. Storms that develop in this region will generally move east/northeast. Not everyone will see thunderstorm activity today. However, storms that do form will be capable of producing large to very large hail (2"+ in diameter) and damaging winds. Some localized 1-2" rain amounts falling in a short time could pose a very localized flooding threat. Thunderstorm activity should be on the decrease after Midnight due to the loss of daytime heating. Clouds will thicken overnight and with plenty of warm and humid air in place, overnight lows will be in the mid 60s to lower 70s. The pattern should remain fairly active on Friday and once again we will see a risk for strong to severe thunderstorm development during the afternoon and evening hours. We do expect the dryline to mix a little farther eastward vs. today. This should keep most of Val Verde on the dry side, with plenty of moisture to the east. SPC continues to place the Hill Country and a good portion of the I-35 corridor, mainly north of San Antonio, in a Slight Risk (level 2 of 5), with a Marginal Risk (level 1 of 5) elsewhere. While the upper level support may not be as strong as today, some anticipated breaks in the cloud cover should help destabilize the atmosphere. This should lead to a higher CAPE environment, with a little lower effective shear compared to Thursday. It will be quite warm on Friday, with afternoon high temperatures in the mid 80s to upper 90s. This along with humid conditions will push afternoon heat index values into the mid 90s to near 100 degrees along and east of I-35 and across portions of the Rio Grande plains south of Del Rio. && .LONG TERM... (Saturday through Thursday) Issued at 255 PM CDT Thu May 4 2023 We start the weekend with cloudy skies on Saturday morning under muggy conditions. Cloudy skies are forecast to remain across most areas of South Central Texas on Saturday afternoon with some breaks mid to late afternoon over some locations. Saturday's high temperatures are forecast to range from the low to mid 90s across most places and up to 100 degrees along the Rio Grande. Isolated to scattered showers and thunderstorms are forecast to affect the southern Edwards Plateau and Hill Country including areas along the I-35 corridor late afternoon into the evening. Some storms could be strong to severe ahead of the dryline with the main weather hazard being large hail. This activity should come to an end overnight. For Sunday, cloudy skies are forecast to stay throughout the day with some clearing expected over Val Verde County mid afternoon. Highs are likely to reach the upper 80s to mid 90s. There is a slight chance for showers and thunderstorms across the southern Edwards Plateau and Hill Country in the afternoon and evening. Can't rule out a strong to marginally severe storm to develop over the above mentioned areas. There are several upper level disturbances moving across the local area the first part of the work week. Looks like the dryline will push to the east and close to South Central Texas each afternoon for storms to develop across the moist and warm sector. Due to cloudiness over the local area and chances for rain for much of the extended forecast period, high temperatures are likely to remain close to climate normals; mid 80s most areas to low 90s across the Rio Grande. && .AVIATION... (18Z TAFS) Issued at 1243 PM CDT Thu May 4 2023 Area radars show a gradual increase in reflectivity across portions of the Rio Grande plains in to the Hill Country where some breaks in clouds are helping the light shower development. Concerns for this afternoon are centered on convection developing near the Rio Grande or farther north across the Hill Country. Any activity that develops will tend to move east and northeastward into the I-35 corridor during the evening hours. We have made a few changes to the forecast to narrow the timing, but will continue with TEMPO groups for all sites during the 21Z-03Z time frame. DRT should see convection first, with the I-35 sites favored after 00Z. Otherwise look for a gradual increase in cloud bases this afternoon. For the late evening and overnight hours, convection will decrease and low clouds will once again become widespread. Some patchy fog can also be expected for the I-35 sites. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 91 69 92 / 30 30 20 10 Austin Bergstrom Intl Airport 69 89 68 91 / 30 30 20 10 New Braunfels Muni Airport 70 91 69 92 / 30 30 20 10 Burnet Muni Airport 68 91 66 91 / 40 40 20 20 Del Rio Intl Airport 71 98 72 98 / 30 10 0 10 Georgetown Muni Airport 69 90 67 91 / 40 30 20 10 Hondo Muni Airport 69 94 68 93 / 40 20 10 20 San Marcos Muni Airport 69 90 68 91 / 30 30 20 10 La Grange - Fayette Regional 71 88 71 90 / 30 30 20 10 San Antonio Intl Airport 70 91 70 92 / 30 30 10 20 Stinson Muni Airport 71 92 70 93 / 30 30 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...17 Aviation...Platt
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 323 AM CDT Thu May 4 2023 TXZ171>173-183>194-202>209-217>225-228-050900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 323 AM CDT Thu May 4 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Patchy dense fog is possible over the I-35 corridor this morning, which could reduce visibility to less than 1/4 mile. There is a Level 2 of 5 Risk for severe storms late this afternoon and evening across most of South Central Texas. Confidence is low regarding coverage of storms today, and not all locations will see storms, however storms that do form will be capable of producing large to very large hail and damaging wind gusts. The primary window for severe storms is between 3 PM and 1 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low chances for isolated storms will continue each afternoon and evening Friday through the weekend, with a few severe storms capable of producing large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Laughlin AFB radar (KDFX), 90 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced nickel size hail in the Amistad Acres community.
A thunderstorm produced hail up to tennis ball size hail near the Flying T O Ranch Airport in western Zavala County.
A thunderstorm produced hail up to baseball size in Crystal City. The hail destroyed vehicle windshields and windows.
A thunderstorm produced ping pong ball size hail on Hwy 83 near Las Colonias. Some vehicles were dented.
A thunderstorm produced golf ball size hail in Crystal City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101445, 1101449, 1101452, 1101453, 1101454.